Virginia, 2006Flash Flooding and Hail in Virginia, June 23 to 24, 2006
June 23 to 24, 2006 · NWS LWX · 4 events in 3 counties and zones
A weak cold front settled over the Mid Atlantic between June 23 and June 27. Waves of low pressure rode northeast along the front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front settled over the Mid Atlantic between June 23 and June 27. Waves of low pressure rode northeast along the front. Flow in the atmosphere was parallel to the boundary, producing several rounds of persistent showers and thunderstorms. As a result, double digit rainfall totals affected parts of the region through the five day period. Scattered areas of flash flooding began on June 23 and continued into June 24. Then, flooding began to take on an even more serious nature since the ground had become saturated in so many spots. A slow-moving line of thunderstorms fired along a tropical moisture plume and dumped between 4 and 7 inches of rain across Northern Virginia, causing extensive urban flooding on June 25 and June 26. Extensive power outages across the region occurred during this event. Major disruption of transportation was experienced June 26 due to the flooding. MARC Commuter rail experienced disruptions, Virginia Railway Express commuter rail did not operate, flooding in underground tunnels forced much of the Washington Metro rail to close, and numerous roadways were flooded and closed due to high water or mudslides. Numerous water rescues were needed for the people who were stranded in their cars. In one neighborhood in Huntington, Virginia, 158 homes were declared uninhabitable by building inspectors due to contamination and lack of utilities. Another two homes and one business were condemned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 4:45 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 23, 4:45 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI JUN 23 2006
.MESOSCALE UPDATE...
WATER VAPOR LOOP INDICATES A WEAK POSITIVELY TILTED TROUGH FROM AN
UPPER LOW ACROSS THE HUDSON BAY REGION SOUTHWEST INTO THE PLAINS.
WEAK WAVES ARE TRANSLATING NORTHEAST WITHIN THE MEAN FLOW FROM THE
TENNESSEE VALLEY INTO THE MID ATLANTIC. ACARS 400-250MB WIND
OBSERVATIONS INDICATED A 80-100KT JET FROM THE WESTERN GREAT LAKES
NORTHEAST ALONG THE CANADIAN BORDER. 21Z MESOANALYSIS PLACED A
SERIES OF 2 TROUGHS IN THE LEE OF THE APPALACHIANS...WITH A MESOHIGH
NEAR NORFOLK. THE SYNOPTIC COLD FRONT REMAINS WELL REMOVED FROM THE
REGION...NEAR THE EASTERN GREAT LAKES.
SEVERAL WEAK SHOWERS ARE DEVELOPING IN THE PROXIMITY OF THE LEE
TROUGH...WHERE CLEARING OCCURRED DURING THE MID AFTERNOON.
RICH SURFACE DEWPOINTS (70F+) ARE CURRENTLY CONFINED TO THE
SOUTHEAST PORTION OF THE FORECAST AREA. WITH SUNSET...EXPECT PARCEL
ACCELERATION ATOP THE BOUNDARY LAYER GIVEN THE APPROACH OF THE
SYNOPTIC COLD FRONT. THIS UPGLIDE...AS SEEN ON THE NAM/RUC 310K
ISENTROPIC ANALYSIS FROM 00Z-06Z ALONG THE INTERSTATE 95
CORRIDOR...MAY ACT AS THE LIFT NEEDED TO INITIATE DEEP CONVECTION.
PROXIMITY TO THE RICH BOUNDARY LAYER MOISTURE AND OLD CONVECTIVE
OUTFLOWS SUGGEST THE INTERSTATE 95 CORRIDOR EAST SHOULD BE THE
PRIMARY AREA FOR CONVECTIVE DEVELOPMENT AFTER SUNSET.
RUC/NAM BUFKIT FORECAST SOUNDINGS INDICATE THIS UPGLIDE WILL ALLOW
CONTINUED SATURATION OF BOUNDARY LAYER NEAR THE INTERSTATE 95
CORRIDOR...WITH CAPES INCREASING FROM LESS THAN 1000 J/KG THIS
AFTERNOON TO OVER 2000 J/KG LATE THIS EVENING. FORECAST SHEAR VALUES
REMAIN WEAK DURING THE PERIOD...HOWEVER A SLIGHT INCREASE TREND IS
NOTED THIS EVENING. WITH PRECIPITABLE WATER VALUES RISING FROM AN
OBSERVED VALUE OF 1.8 (GPS SENSOR NEAR DC AT 20Z) TO 2.2 BY 3Z ON
NAM BUFKIT SOUNDINGS...AND MODEL SOUNDINGS INDICATING DEEP WARM
CONVECTIVE CLOUDS (-5C AT 17.0 KFT)...TRAINING OR SLOW MOVING STORMS
MAY CARRY AN ENHANCED RISK OF LOCALIZED FLASH FLOODING ACROSS THE
BALTIMORE-WASHINGTON METRO AREAS.
&&
.SHORT TERM (TONIGHT-SAT)
FRONTAL BDRY STRETCHING FROM NEW ENGLAND SWWD TO SWRN PA WILL SLOWLY
SAG SWED TONIGHT AND STALL FROM SERN PA TO ERN WV HIGHLANDS. WAVES
OF LOW PRES TO RIDE ALG FRONT COMBINED WITH AN INCREASE IN PRECIP
WATER VALUES WILL LEAD TO PERIODS OF HVY RAIN NEXT 36 HRS.
OBVIOUSLY...PRECIP CHANCES ARE VERY HIGH BUT LOOKS LIKE AXIS OF
HEAVIEST RAINFALL LOOKS TO BE FROM NE MD SWWD TO NRN VA. BELIEVE SVR
THREAT IS VERY LIMITED DUE TO NEARLY MOIST ADIABATIC PROFILES AND
VERY LOW SHEAR.
&&
AVIATION...VFR CONDITIONS THRU 00Z. THEN PREDOMINANT MVFR WITH
POSSIBLE IFR IN HEAVY RAIN.
&&
.MARINE...
NO MARINE CONCERNS AT THIS TIME. SEEMS AS THOUGH FRONTAL BNDRY TOO
FAR NORTH TO CAUSE A SIG CONCERN FOR TIDAL FLOODING AT THIS TIME.
&&
.LONG TERM... SATURDAY NIGHT THROUGH FRIDAY...
FRONTAL ZONE PRECIPITATION...MOIST ADVECTION PTTN CONTINUES TIL
MONDAY OR MON NGT AT LEAST. SAT NGT THROUGH SUN NGT LOOKS LIKE A
PERIOD OF PTNL HVY RAINFALL DUE TO MADDOX TYPE FRONTAL RAINFALL
PATTERN WITH LLJ WORKING ALONG THE WARM SIDE OF THE FRONTAL ZONE.
FRONTAL ZONE AND ENERGY IS SHUNTED TO THE NW ON MON ACCORDING TO THE
LATEST GFS MED RG BUT THEN MOVES BACK OVR THE MID ATLC ON TUE. WILL
INDICATE LIKELY POPS THROUGH SUN WHICH IS IN LINE WITH THE LATEST
MOS POPS...THEN TAPER POPS BACK INTO THE CHC CAT INTO THE MIDDLE OF
NEXT WEEK. HPC 5-DAY QPF MAX CONTOUR OVR THE NRN SHENANDOAH VLY OF
UP TO 9 INCHES. PATTERN FROM NAM IS SIMILAR TO GFS THOUGH QPF IS A
LITTLE LESS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 FROM 8 PM FRIDAY TO 8 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014 FROM 8 PM
FRIDAY TO 8 AM SUNDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-038>042-051>054 FROM 8 PM
FRIDAY TO 8 AM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 FROM 8 PM FRIDAY TO 8 AM
SUNDAY.
MARINE...NONE.
&&
MESOSCALE UPDATE...ROGOWSKI
SHORT TERM/LONG TERM...LFR/JBHazardous weather outlook, Jun 23, 3:10 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT FRI JUN 23 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
410 PM EDT FRI JUN 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TONIGHT
A COLD FRONT WILL APPROACH THE MID ATLANTIC TONIGHT FROM THE
NORTHWEST. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONTAL BOUNDARY ACROSS THE OUTLOOK AREA. A FEW THUNDERSTORMS
MAY REACH SEVERE CRITERIA WITH THE MAIN THREAT BEING DAMAGING WIND
GUSTS FROM DOWNBURSTS. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS
WOULD BE EAST OF THE BLUE RIDGE MOUNTAINS...BETWEEN 6 TO 11 PM THIS
EVENING.
IN ADDITION TO THE SEVERE THUNDERSTORM THREAT... ANY STORMS WILL
HAVE THE POTENTIAL TO CAUSE HEAVY RAINFALL. A FLASH FLOOD WATCH
REMAINS IN PLACE FOR MOST OF THE AREA BEGINNING THIS EVENING... FOR
THE POTENTIAL FOR FLOODING CONDITIONS TO DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH SUNDAY MORNING FOR THE
POTENTIAL FOR SIGNIFICANT FLASH FLOODING PROBLEMS TO DEVELOP. TOTAL
RAINFALL THROUGH SATURDAY NIGHT OF TWO TO FOUR INCHES WILL BE
POSSIBLE... WITH LOCALLY HIGHER AMOUNTS IN AREAS OF PERSISTENT
THUNDERSTORMS. FLOODING OF SMALL STREAMS AND CREEKS MAY BECOME A
SIGNIFICANT PROBLEM... IN ADDITION TO URBAN AND POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS HAVE BEEN ACTIVATED FOR THIS EVENING. PLEASE RELAY
ANY REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA.
JB/LFR
In the hours before
Special weather statement, Jun 23, 4:39 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
539 PM EDT FRI JUN 23 2006
DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057-
240400-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE-
MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER...
MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG
539 PM EDT FRI JUN 23 2006
...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING WITHIN A MOIST
AND UNSTABLE AIR MASS EAST OF THE BLUE RIDGE MOUNTAINS. IN ADDITION
TO VERY HEAVY RAINFALL...THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THE MOST LIKELY
TIME FOR SEVERE WEATHER TO OCCUR WILL BE BETWEEN 8 PM AND
MIDNIGHT.
CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
THE LATEST FORECASTS AND HAZARDOUS WEATHER INFORMATION.
SMITH
Event by event
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Augusta
- When
- June 23, 6:25 PM EST to 6:40 PM EST
- Where
- Augusta County, Weyers Cave
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.283, -78.900
Multiple trees were downed across roads. Fifteen to twenty homes and six barns and silos were damaged by severe thunderstorm winds. One silo and one 2 and a half story barn were destroyed.
Hail, Augusta
- When
- June 23, 6:25 PM EST to 6:40 PM EST
- Where
- Augusta County, Weyers Cave
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.283, -78.900
Hail to the size of golfballs occurred near Weyers Cave.
Flash Flood, Albemarle
- When
- June 23, 8:00 PM EST to 10:00 PM EST
- Where
- Albemarle County, Keene
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.023, -78.556 (the zone’s center; the record gives no point)
Numerous roads were closed across Keene, Scottsville, and Esmont due to high water and debris.
Flash Flood, Nelson
- When
- June 23, 9:00 PM EST to June 24, 12:00 AM EST
- Where
- Nelson County, 6 mi SE of Nellysford
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
County Road 617 was closed due to flash flooding from Buck Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, June 23, 20061 death · 1 event
- Hail and Damaging Winds in Georgia, June 23, 2006$206,000 · 1 in hail · 19 events
- Flash Flooding and Flood in Massachusetts, June 23, 2006$122,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 23 to 24, 2006$95,000 · 61 kt wind · 9 events
- Damaging Winds in Mississippi, June 23, 2006$60,000 · 58 kt wind · 2 events
- Damaging Wind in Mississippi, June 23, 2006$50,000 · 60 kt wind · 1 event
- Lightning Strike in North Carolina, June 23, 20063 injured · 1 event
- Damaging Wind in Tennessee, June 23, 2006$30,000 · 60 kt wind · 1 event
- Flash Flooding and Hail in Virginia, June 23, 2006$17,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Tennessee, June 23, 20061 injured · 61 kt wind · 10 events
- Hail and Damaging Wind in Mississippi, June 23, 2006$20,000 · 55 kt wind · 3 events
- Damaging Wind in Alabama, June 23, 2006$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515051, 5515052, 5515050, 5515053.